The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
July 14, 2005
- High reliability organizations:
What they know that we don't.
- New fentanyl warnings praised
Janssen and FDA notified practitioners of new product
labeling that addresses several safety issues association
with transdermal fentanyl. Health care practitioners
are advised to take note of the new labeling and work
to assure the safe use of the product as well as proper
education of the patient.
- Steps to avoid inadvertent IV administration of
A recently reported fatality stemming from the inadvertent
IV administration of nimodipine causes ISMP to revisit
this topic, and provides suggestions to avoid this medication
- When bag and volume don't correlate.
An error report involving ACTIVASE (alteplase, TPA)
highlights the potential harm that may befall patients
when the volume of the IV bag does not correlate with
the volume of the medication contained within.
- Packaging of RISPERDAL M-TAB (risperidone) Orally
Disintegrating Tablets can lead to dispensing errors.
RISPERDAL M-TAB has indistinguishable labels on the
blister packaging, identical tablet colors, and the
blister pack label includes steps for opening of the
packaging which may lead to confusion in practice. A
report of several dispensing errors for this product
(including one that reached a patient) is described.
- ISMP welcomes new Safe Medication Management Fellow
for 2005-06. Kellie A. Taylor, PharmD.
- ISMP Quarterly Action
Agenda: April-June 2005.
ISMP has developed a selection of agenda items and
actions to reduce the risk of medication errors at your
practice site. Each item includes a description of the
medication safety problem, recommendations to reduce
the risk of errors, and the issue number (in parentheses)
to locate additional information as desired. Continuing
education credit will be available in the 3-4 weeks
time for pharmacists and nurses.
July 28, 2005
- High-reliability organizations: What they know that we don't (Part II).
- Phenytoin and heparin vials.
Several practitioners have expressed concern about look-alike vials of heparin (5000 units/mL, 1 mL fill in 2 mL vial) and phenytoin (100 mg/ 2 mL vial), both manufactured by Baxter Healthcare Corporation. Dispensing errors involving these products are described, along with strategies to help minimize the potential mix-ups of these vials in practice.
- Urgent recall of Colleague pumps.
FDA and Baxter Healthcare Corporation announce a worldwide recall of all models of the Colleague Volumetric Infusion Pumps because they can shut down while delivering medications.
- “No bacteriostat added” confusion.
“No bacteriostat added’ is not equivalent to “No preservatives.” The misinterpretation of this statement on the packaging of a Mayne Pharma product has led to the intrathecal administration of morphine containing preservatives to two patients who, fortunately, were unharmed by this error.
- Take steps to avoid the inadvertent IV administration of nimodipine.
A recently reported fatality resulting from the inadvertent IV administration of nimodipine causes ISMP to revisit this topic and provide recommendations to avoid this error in practice
- ISMP Teleconference: “Risk Reduction Strategies for Medication Errors in the Perioperative Setting.”
ISMP will hold this teleconference on September 21, 2005, at 1:30 pm EDT. CE credit for this 90 minute program will be available for nurses and pharmacists. Click here for more information and to register.
- ISMP Cheers Awards: Looking for Medication Safety Stars
ISMP will hold the 8 th Annual ISMP Cheers Award Dinner on December 6, 2005 at the Cili Restaurant & Bar at the Bali Hai Golf Club, Las Vegas NV (during the ASHP Midyear Clinical Meeting). For more information or to submit a nomination, or to make a donation to support the Cheers Awards, please visit www.ismp.org or call ISMP at 215-947-7797.